Advertisement

Diabetes Forecast

The Healthy Living Magazine

Does Diabetes Cause Fatigue?

I am a 55-year-old man with type 2 diabetes who is on oral medication. I find that I am very tired in the afternoon. Is this a side effect of diabetes? If so, can anything be done about it? Name Withheld

Robert A. Gabbay, MD, PhD, responds:

A feeling of tiredness and fatigue is often a difficult symptom to try to explain. It can be caused by so many different factors. In people with diabetes, those can include anything from hypothroidism to heart disease to anemia that is related to kidney disease, to name a few.

Both hypoglycemia (low blood glucose) and hyperglycemia (high blood glucose) can cause fatigue. Checking your blood glucose when you feel tired is an important step, to be sure that it is not too low or too high. If you do have hypoglycemia, then the diabetes medication certainly could be the cause of your tiredness. If there is no hypoglycemia, however, oral medications for diabetes do not typically cause fatigue.

 
Advertisement

Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Get to Know

Red Striders Walk With Pride

Meet Rhiana Wynn, age 8, of Saugus, Calif. She's participating in this year's Step Out: Walk to Stop Diabetes®, as a Red Strider. Red Striders are people with diabetes who participate in the event. Rhiana steps out to encourage other people with diabetes and to meet other kids like her. Learn more about why other Red Striders step out. Read more >